1. Health
Send to a Friend via Email

Brush Teeth, Lose Hearing?

By September 2, 2004

Follow me on:

Has anyone ever heard of an ototoxic reaction to toothpastes with the sensitivity agent, potassium nitrate, in them after prolonged use? I was using this product x6 months, 2-3x per day at the advice of my dentist...developed a full feeling in the inner ear, some hearing loss, and tinnitus. ENT could find no infection, no trauma, no inflammation, nothing- I stopped using the toothpaste- within 2 days there was improvement noted in the plugged/fullness feeling in the ear. Within 2 weeks, the sensation of fullness was completely gone- the tinnitus diminished, but remains, although it is slight. Unfortunately, the loss of certain higher frequencies remains in regard to the hearing. For me, there was a direct correlation with the discontinuation of the product. Anyone else have any such experiences, or know of any data regarding same?
About Visitor

Comments
December 24, 2008 at 7:16 am
(1) Mario. says:

With nitrates you have to be very careful, nitrates are very much soluble, and you seem to suffer from plain potassium nitrate overdose. Maybe you should have had alternate the toothpastes and using the nitrate containing one only once a day.
I am sorry ;-(

The mechanism of loss of hearing for chemical damage is always the same: you increase the inner pressure in the inner ear, or cause the sensitive hair cells to absorb much liquid osmotically which then causes them to rupture, break or anything like that. (simplified)

When you say you felt inner pressure and tinnitus, that was the sign of inner ear liquid change of chemical composition. That you hearing and tinnitus improved means that the chemical imbalance was the cause, and some light damage to haircells still remained.

May 20, 2011 at 1:00 pm
(2) Wayne says:

I recently used Sensodyne toothpaste with 5% Potassium Nitrate (saltpeter) for three weeks, twice per day. It took over 4 weeks (I stopped using after 3 weeks per instructions) and my tooth nerve pain went away. It appeared to me that Potassium Nitrate deadened the nerve and thus the pain. Like you I was left with tinnitus and hearing loss in one ear at around 8,000 Hz. I didn’t have a full feeling in my ear, but I did have a numbness in my left ear after waking up several mornings. The numbness was accompanied by hearing loss and touching my left ear or left side of my face near my ear resulted in a tinny sound … unlike the normal sound of a finger on your skin.

February 16, 2012 at 10:54 pm
(3) John Gembka says:

I thought it might be the problem and now after seeing this post, I believe! I’ve been experiencing This since last July. Allergic to everything Too. Nightmare!!! Ringing Ringing Ringing. What toothpaste will take care of the sensitivity though? Thanks, John

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.